[Skip to Navigation]
Article
September 1930

RENAL DAMAGE FOLLOWING ADMINISTRATION OF MERBAPHEN (NOVASUROL): REPORT OF NINE CASES

Author Affiliations

NEW HAVEN, CONN.

From the Department of Pathology, Yale University School of Medicine.

Arch Intern Med (Chic). 1930;46(3):494-501. doi:10.1001/archinte.1930.00140150135011
Abstract

Merbaphen (novasurol) is accepted as a useful diuretic in many cases of edema due to congestive heart failure. Attention has been called by Marvin1 and others to its immediate toxic effect in some cases. That there may be damage to the renal epithelium for as long as four weeks after the last injection of merbaphen was mentioned by Redlich.2 He reported an instance of damage to the tubular epithelium of the kidney in a patient with tuberculosis who died four weeks after an injection of 1 cc. of the drug. Saxl3 immediately claimed that the damage to the kidney could not have been due to the merbaphen because of the period of time that had elapsed since its use. He said, moreover, that even if the mercury were responsible for the lesions, it was given under conditions that clearly contraindicated its use. The question of the toxicity of merbaphen raised

Add or change institution
×